MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA PROGREAT CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC

TERUMO CORPORATION, ASHITAKA PROGREAT CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual sample was received for evaluation.Visual inspection revealed that the shaft had been damaged at approximately 205mm from the distal end of the device.Magnifying inspection through transmitted light revealed some substance black in color remaining inside the shaft on 0 -approximately 206mm from the distal end of the device, obstructing the lumen intermittently.A factory-retained syringe was connected to the hub of the actual sample and water was injected into the shaft.A leak was noted at the damaged section.There was no other leak noted on the remainders of the device.Magnifying inspection of the damaged section found that the shaft had been perforated.On the remainders of the device, any other anomaly, such as a scratched section, was not found.Electron microscopic inspection of the perforated section found that the perforation had occurred as the result of the catheter shaft having swollen from the inside to the outside.There was no scratch around the perforated section.These findings indicate that the shaft had been subjected to positive pressure load in the lumen and became ruptured.The state of the shaft of the actual sample was compared with that of the factory-retained sample of the involved product under x-ray fluoroscopy.The wall thickness of the shaft around the damaged section was confirmed to be comparable to that at the same location on the retention sample.There was no irregularity in the wall thickness.On the damaged section, the substance black in color obstructing the lumen prevented the wall thickness of the shaft from being checked.There was no any anomaly, such as a break on the reinforcement, on the remainders of the shaft.The state of the lumen was checked under magnification at the distal end of the shaft and at the proximal end of the hub.Any anomaly, such as a deformity, was not noted.The outside and inside diameters of the shaft on the undamaged section was confirmed to meet the specifications.The substance black in color obstructing the lumen was taken out for elemental analysis.It was found to contain tantalum in large amount.According to the ifu for onyx, onyx comprises suspended micronized tantalum powder.From these, the substance color in black obstructing the lumen is most likely to be onyx used in combination with the actual sample.Review of the device history record and shipping inspection record of the involved product code/lot# combination was conducted with no findings.Ifu states: if any increase of resistance is felt when infusion, replace the catheter with a new one.Injection against increased resistance may cause the catheter to break, resulting in damage to the vessel.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.It is likely that the onyx injected into the actual sample was solidified inside the actual sample due to some factor, obstructing the flow path.In this state, further pressure was applied inside the actual sample, resulting in the generation of a rupture on the shaft.However, the exact cause of the reported event cannot be definitively determined based on the available information.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that the physician was attempting to do a type 2 endoleak embolization.He was able to get the progreat in place and decided to use onyx to embolize.Upon attempting to use the onyx, he felt a lot of resistance and continued to push.The onyx could not be visualized coming out of the catheter; however, it could be seen coming out the side in the large colic.The large colic was none targeted embolized.Intervention was not going to be pursued at the time.They are going to watch the patient and see how he responds.The physician thought post case, that he did not think it was the catheter as much as it was the onyx and maybe an issue with the preparation.The patient was reported to be in stable condition.The procedure was not completed in a technically successful manner due to the known target embo case was aborted.There were no other devices or equipment used with the reported product.Additional information was received on may 9, 2019.The physician had the distal tip of the progreat where he actually wanted to treat; several centimeters proximal to that, the onyx started coming out the side of the progreat as there was a hole there.The hole was confirmed by flushing, on the back table and seeing saline come out the side of the progreat.It was reported that the patient still would not need surgery; however, is receiving a ct scan 30 days from the incident to make further determinations.They do not believe he will need any surgery due to this.The onyx leaked into the marginal colic artery not large colic.

Brand Name
PROGREAT CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key8646200
Report Number9681834-2019-00086
Device Sequence Number16667040
Product Code DQO
UDI-Device Identifier04987350727381
UDI-Public04987350727381
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K033583
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Model NumberN/A
Device Catalogue NumberMC*PC2015Y
Device Lot Number190213
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2019
Initial Report FDA Received Date05/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1